It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Hello Shawley

We share many similarities which I will save for another posting. I am doing a taper off opiates right now, ( my opiate happens to be Oxycodone), with my doctor. It is a long and slow taper. The mg are cut down a little bit every couple of weeks. The farther I go into the taper, the lower each cut becasue each cut starts to be a higher percentage of the total intake. About 16 weeks ago I was at about 50 mgs a day of Oxycodone (10 tabs a day). Now I am at 1/2 of one tab total a day and should be off totally very soon. The rule of thumb with tapering slowly is a 5%-10% cut each time. Once you make a drop, you don't go back up. It can be rough still, but is managable.

It was important that I was really honest with my doctor about how I was handling the cuts and I am fortunate that he is flexible enough to really work with me. When I felt I wasn't ready for a cut, we waited a few days. If I felt I was ready a few days earlier than planned, I went ahead and made the cut. Just always had to feel I could handle the next cut without ever upping the dosage again.

I am sure you have many more questions. Please come back and ask. I don't want to overwhelm you with a truckload of info in one post! I have posted a lot in the last few months as I work through this taper from oxycodone. Perhaps searching through some of my threads would help you understand the process a bit more.

Hope all works out for you. The meds, the pain, the anxiety, the meds, the pain, the anxiety.... a terrible circle I know.

Wish you well

reach
Hey Again Shawley

First off, I want to tell you that I was mortified when I first realized what had happened to me from the opiates. ( and yes, oxycodone is a generic, but it has no Tylenol in it).

Shawely, it was my family doctor who realized how bad I was, not the prescribing oncologist. I never hid at all from any of my doctors any meds I was taking at all. Told all of them each med (I take other meds for other medical stuff). My family doctor was the one who expressed some concern over the years.

While I did not go over the limits prescribed, I was obviously over the limits my body and brain could handle. I didn't have to tell my family doctor this. By the time I went to see him for a scheduled visit, I was an hysterical mess. I was sobbing with anxiety and depression and felt lots of physical pain. I was so tremendously embarrased when he said the primary cause was the opiate. He has been my long, long time doctor and didn't blink an eye. He just said, "I can help you with this, and I need absolute full disclosure." I immediately got defensive and tried to say that I had not gone over my prescription and he said that had no bearing at all. He didn't care where I got the pills or how many I had been taking... he just needed me to be honest so he could help me.

And so began my journey. You know, Shawley, this is not an unusual problem for doctors to see, especially among those of us who have chronic pain issues. Once I began to really tackle the problem, I was able to get past the mortification and get busy with the solution. For me, the solution was no more opiates. And the funny thing now, after these months of tapering, I have found that my pain is much more bearable than I thought when I was taking all the Oxycodone.

Shawley, my end solution does not have to be your end solution. No two stories will ever be identical. But there are some common threads. Embarassment is one of them. Please try to get past it and be upfront with your doctor. Let him know that you find yourself using more and morer meds and have serious concerns about it. He will not be shocked or think any less of you. He surely has dealt with this already with others and is aware that this happens. I am just me and can understand how easily it happened to me. Doctors who deal with chronic pain patients have a lot more experience and knowledge than me.

You are wise to understand an issue has developed for you. Continue exercising that wisdom and tackle the issue.

Wishing you well

reach
Shawley,
I am also from the back pain board. I wanted you to know that I don't think less of you because of your problem and I agree with DDP123, I think that part of your problem is the anxiety created by not knowing if you are fusing or not, and with RO's assessment of your body screaming you are in more pain because it is trying to desperately convince you that it needs more meds.
At one time, I was on 18 different pain meds, including fentanyl patches 600 mcgs/day, methadone-80 mg 3 x/day, soma 350mg 4x/day, etc, etc.....all at the same time, and I decided like you to withdraw myself, not because of a problem with them but because I was pregnant. I managed to put myself into a seizure because I knew nothing about withdrawal from the meds, nor did I know anything about tapering.......
Anyway, I want to strongly encourage you to talk to your doctor, and your wife and get them onto your team. Withdrawal is not easy, even with medical supervision, let alone by yourself. The tapering schedule is there for a reason, including half lives of the meds, your ability to tolerate and adjust to the new , lower dose, any side effects, complications of withdrawal.......that's why you need medical and family support........
I suspect that your wife might know about the oxycodone already.........they can put you on something else once you are clear from the percocet.........
But do be honest with your doctor and your family.........it is so important that you have people who can help you on this journey.

This happens alot with people on pain meds Shawley, this is not the first time that your doctor has seen this I'm sure, and it won't be the last..........good luck to you hon........I'll keep you in my thoughts and prayers.
Sandi
[COLOR="Navy"][SIZE="3"]
I did it ! I called my surgeon and pain management and told them I have a problem. But I didn't tell them the whole truth, I told them I want off of these meds and that I tried quiting myself and can't do it , they were so nice about it and understanding , I started to cry silently but I'm sure they knew. It's a huge burden off my chest , I also told them I was taken my percocet every 6 hours and skipping my Morphine because I don't want to take it it's to strong and makes me sick. She told me she needs to get me into a program to ween me off...I told them I couldn't just stop one pill, that I needed to ween before stopping , I said maybe like lowering the dose after I get down from without my Morphine , She said the program will do me great and that they are so proud I came to them.

I told them If it wasn't for friends ( you guys ) I would of never said anything to them. Monday there going to call me and make arrangments for me to see this PM place over near my home to consider the spinal cord stim to help me with my pain while I'm tapering. Thank you guy's..I am so happy I took all your advises. You to Reach , you inspired me to start all this.

Thanks you all for being true cyber buddies :) [/SIZE][/COLOR]
Hi Shawley, Sorry about the perc/morph problem, and especially the anxiety. You helped me a lot when I blew my back out last summer, so here's my 2 cents worth. Oxycodone (what's in percs) literally made me nuts - the anxiety made me nuts. I begged my doctor to put me on something else. She did. She put me on oxycontin, which is the same darn drug, only more of it and timed released. She said I would become addicted and that she would help me when the time came to get off. Correct on the first account, wrong on the second. I told her I didn't care if I had to spend a month in rehab, I was going nuts and still was in a lot of pain. After starting the oxy, I didn't feel quite as nuts, but was also taking a low dose of xanax for the pshychotic (sp?) anxiety. Thank God my surgery worked and I tapered off of the drugs. Went from the oxy back down to percs (60mg/day to 20mg of oxycodone/day) The anxiety skyrocketed and my stomach hasn't been the same since (It's been since October. I ended up in the hospital with atrial fibrilation from being so dehydrated for so long.) The last part of the tapering was so bad I just quit cold turkey after cutting the little buggers into fourths and ending up in constant withdrawals. I felt better on day one. So my point being, if you want off the percs, don't taper so low that you put yourself in constant withdrawals, but since your back is still a mess, you might try something different that won't give you the anxiety. I really don't what, though. My sister died from her persciption of methadone, so I wouldn't recommend that. And I really don't recommened oxycontin -it would just put off the hell.And please tell your wife. She sounds like a Godsend and trust me, she knows something is wrong.
God bless you, my friend.





All times are GMT -7. The time now is 07:53 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!